Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 14, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 8, 2022, 4:36 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2022, 4:36 PM PDT (23:36 UTC)
- Expired
- Aug 8, 2022, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:03 PM PDT | HEAVY RAIN 1.5 | 2 Sse Forest Falls, CA | CORRECTS LOCATION PREVIOUS HEAVY RAIN REPORT FROM 2 WSW FOREST FALLS. YUCAIPA RIDGE NEAR WILSHIRE PEAK AT 9000 FEET REPORTED 0.79 INCHES RAINFALL IN 15 MINUTES AND 1.50 INCHES IN 1 HOUR. THIS CAN DRAIN INTO FOREST FALLS AND OAK GLEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WGUS56 KSGX 082336
FFWSGX
CAC065-071-090230-
/O.NEW.KSGX.FF.W.0014.220808T2336Z-220809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
436 PM PDT Mon Aug 8 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The Apple Fire burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 730 PM PDT.
* At 436 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Apple Fire Burn Scar. Between 0.25 and 0.5
inches of rain have fallen. The expected rainfall rate is 0.25 to
0.5 inches in 30 minutes. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Apple Fire burn scar, including portions of Mill
Creek. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Apple Fire
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple Fire Burn Scar.
* Some locations that will experience flash flooding include...
Yucaipa, Mount San Gorgonio, Forest Falls, Beaumont, Banning,
Morongo Indian Reservation and Cherry Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the Apple Burn Scar. Severe debris flows can also be anticipated
across roads. Roads and driveways may be washed away in places. If
you encounter flood waters, climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3411 11692 3415 11689 3415 11687 3415 11674
3403 11675 3395 11677 3395 11700
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 30 MINUTES
$$
SS2 follow-up statements
267
WGUS76 KSGX 090048
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
548 PM PDT Mon Aug 8 2022
CAC065-071-090230-
/O.CON.KSGX.FF.W.0014.000000T0000Z-220809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
548 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING FOR THE APPLE FIRE BURN SCAR REMAINS IN
EFFECT UNTIL 730 PM PDT THIS EVENING FOR RIVERSIDE AND SAN
BERNARDINO COUNTIES...
At 548 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain over the Apple Fire Burn Scar. Between 0.75 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
While heavy rain has ended, residual runoff will continue the threat
of debris flow moving through the Apple Fire burn scar. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Apple Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple Fire Burn Scar.
Some locations that will experience flash flooding include...
Yucaipa, Mount San Gorgonio, Forest Falls, Beaumont, Banning,
Morongo Indian Reservation and Cherry Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the Apple Burn Scar. Severe debris flows can also be anticipated
across roads. Roads and driveways may be washed away in places. If
you encounter flood waters, climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3411 11692 3415 11689 3415 11687 3415 11674
3403 11675 3395 11677 3395 11700
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SS891
WGUS76 KSGX 090223
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
723 PM PDT Mon Aug 8 2022
CAC065-071-090233-
/O.EXP.KSGX.FF.W.0014.000000T0000Z-220809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
723 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING FOR THE APPLE FIRE BURN SCAR WILL EXPIRE AT
730 PM PDT THIS EVENING FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3411 11692 3415 11689 3415 11687 3415 11674
3403 11675 3395 11677 3395 11700
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:44 PM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 8, 1:44 PM PDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service San Diego CA 144 PM PDT Mon Aug 8 2022 .SYNOPSIS... Chance of thunderstorms each afternoon and early evening this week. Highest chances will be in the mountains, deserts, and portions of the inland valleys. Mountain locations will have the highest chance of heavy rainfall potentially leading to flash flooding. Otherwise, temperatures will be near to slightly above average with periods of night and morning low clouds at the coast and periods of high clouds. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Forecast Highlights: *Chance of showers and thunderstorms each afternoon and early evening this week in mountains, deserts, and locally in inland valleys. *Mountains will have the best chance of heavy rain leading to localized flash flooding. A few thunderstorms have developed near the desert slopes of the San Bernardino mountains and there is a line of thunderstorms approaching the low deserts from the east as of 130 PM. Showers and thunderstorms are expected to continue to develop through the afternoon, mainly in the mountains and deserts. Main impacts with these storms are localized flash flooding, gusty winds, lightning, and blowing dust in the deserts. Southeast to easterly mid- level flow will continue to bring monsoonal moisture into Southern California through much of the forecast period. This will allow for thunderstorm development each afternoon and early evening for the rest of the week. Global ensembles are continuing to show precipitable water remaining elevated into Tuesday. Thunderstorm coverage is expected to be a little greater on Tuesday compared to today. Highest chances are in the mountains and deserts. Thunderstorm chances decrease into Wednesday, before increasing again Thursday and Friday. ECMWF ensemble is showing another precipitable water peak on Friday, with roughly a quarter of the members for Thermal showing values of 2 inches. Global models are also showing a more easterly flow in the mid-level winds. This increases the chance of thunderstorms west of the mountains and increases the risk for flash flooding in the mountains. Shower and thunderstorm chances decrease Saturday into early next week, with highest chances remaining confined to the mountains. Otherwise, high temperatures this week will have minor day to day fluctuations. Periods of patchy low clouds will develop along the coast each night and morning. Periods of high clouds expected each day. && .AVIATION... 082030Z...Coast...SCT-BKN clouds AOA 15000 feet MSL through Tuesday. After 06Z tonight...patchy and intermittent cigs 500-800 feet MSL and local vis 2-5SM through 15Z Tuesday. Elsewhere...SCT-BKN clouds AOA 15000 feet MSL through Tuesday. Through 02Z this evening...SCT TSRA with CB bases 8000-10000 feet and tops to 35000 feet, mainly over mountains and high desert, with less chance over lower deserts and near zero chance in valleys. Around any TSRA, expect gusty and erratic winds with strong up/downdrafts, frequent lightning and heavy downpours. Similar TSRA conditions after 18Z Tuesday. && .MARINE... No hazardous marine conditions are expected through Saturday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...CO AVIATION/MARINE...MM
In the hours before
Local storm report, Aug 8, 2:55 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 PM PDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM DEBRIS FLOW 6 N BIG BEAR CITY 34.35N 116.85W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF MUD AND WATER ACROSS BOTH
LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
HOUR RAINFALL BETWEEN ONE-QUARTER TO
ONE-HALF INCH IN THIS AREA.
&&
SSLocal storm report, Aug 8, 3:21 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
321 PM PDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLOOD 1 NW LUCERNE VALLEY 34.46N 116.96W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF VAN STUCK IN FLOOD WATER ON
RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
ESTIMATES AROUND 1 INCH OF RAIN WITH THE
STORM IN THIS AREA.
&&
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:33 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 4 hr |
| Aug 8, 2:18 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 102 min |
| Aug 8, 2:41 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Aug 8, 3:44 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 8, 3:59 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 8, 4:09 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Aug 8, 4:31 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.